Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 252, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2024, 8:27 PM CDT for Holmes County, Yazoo County, Mississippi. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2024, 8:27 PM CDT (01:27 UTC)
- Expired
- Aug 18, 2024, 9:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Holmes County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 65 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 1.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2104 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.3
The text
As transmitted.
739
WUUS54 KJAN 190127
SVRJAN
MSC051-163-190230-
/O.NEW.KJAN.SV.W.0252.240819T0127Z-240819T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
827 PM CDT Sun Aug 18 2024
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Southeastern Holmes County in central Mississippi...
Yazoo County in central Mississippi...
* Until 930 PM CDT.
* At 827 PM CDT, severe thunderstorms were located along a line
extending from Howard to near Rolling Fork, moving southeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Yazoo City, Goodman, Pickens, Bentonia, Benton, Satartia, Franklin,
Ebenezer, Vaughan, Myrleville, Phoenix, Tinsley, and Little Yazoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3301 8987 3293 8990 3283 9002 3274 9005
3266 9028 3258 9040 3259 9044 3250 9052
3255 9065 3259 9066 3262 9072 3263 9069
3269 9071 3267 9066 3273 9074 3276 9073
3276 9069 3278 9071 3287 9042 3310 8994
TIME...MOT...LOC 0127Z 327DEG 38KT 3313 9016 3285 9082
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DL4 follow-up statements
598
WWUS54 KJAN 190143
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
843 PM CDT Sun Aug 18 2024
MSC051-190152-
/O.CAN.KJAN.SV.W.0252.000000T0000Z-240819T0230Z/
Holmes MS-
843 PM CDT Sun Aug 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOLMES COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Mississippi.
&&
LAT...LON 3288 8997 3283 9002 3274 9005 3266 9028
3258 9040 3259 9044 3250 9052 3255 9065
3259 9066 3262 9072 3263 9069 3269 9071
3266 9069 3268 9066 3273 9074 3276 9073
3276 9069 3278 9071 3287 9042 3297 9022
TIME...MOT...LOC 0142Z 338DEG 40KT 3289 9027 3270 9077
$$
MSC163-190230-
/O.CON.KJAN.SV.W.0252.000000T0000Z-240819T0230Z/
Yazoo MS-
843 PM CDT Sun Aug 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR YAZOO COUNTY...
At 842 PM CDT, severe thunderstorms were located along a line
extending from near Benton to 7 miles northeast of Valley Park,
moving south at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Yazoo City, Bentonia, Benton, Satartia, Myrleville, Vaughan, Phoenix,
Tinsley, and Little Yazoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3288 8997 3283 9002 3274 9005 3266 9028
3258 9040 3259 9044 3250 9052 3255 9065
3259 9066 3262 9072 3263 9069 3269 9071
3266 9069 3268 9066 3273 9074 3276 9073
3276 9069 3278 9071 3287 9042 3297 9022
TIME...MOT...LOC 0142Z 338DEG 40KT 3289 9027 3270 9077
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DL027
WWUS54 KJAN 190157
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
857 PM CDT Sun Aug 18 2024
MSC163-190230-
/O.CON.KJAN.SV.W.0252.000000T0000Z-240819T0230Z/
Yazoo MS-
857 PM CDT Sun Aug 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN YAZOO COUNTY...
At 857 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Benton to 6 miles north of Oak
Ridge, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bentonia, Satartia, Phoenix, Tinsley, Myrleville, and Little Yazoo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3274 9005 3266 9028 3258 9040 3259 9044
3250 9052 3255 9065 3259 9066 3262 9072
3263 9069 3266 9069 3283 9023
TIME...MOT...LOC 0157Z 327DEG 39KT 3276 9018 3257 9068
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DL603
WWUS54 KJAN 190215
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
915 PM CDT Sun Aug 18 2024
MSC163-190230-
/O.CON.KJAN.SV.W.0252.000000T0000Z-240819T0230Z/
Yazoo MS-
915 PM CDT Sun Aug 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHWESTERN YAZOO COUNTY...
At 915 PM CDT, severe thunderstorms were located along a line
extending from Canton to near Youngton, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Phoenix.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3266 9028 3258 9040 3259 9044 3250 9052
3255 9065 3259 9066
TIME...MOT...LOC 0215Z 327DEG 38KT 3261 9007 3242 9057
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DL699
WWUS54 KJAN 190226 RRA
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
926 PM CDT Sun Aug 18 2024
MSC163-190236-
/O.EXP.KJAN.SV.W.0252.000000T0000Z-240819T0230Z/
Yazoo MS-
926 PM CDT Sun Aug 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YAZOO COUNTY WILL
EXPIRE AT 930 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Mississippi.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
&&
LAT...LON 3266 9028 3258 9040 3259 9044 3250 9052
3255 9065 3259 9066
TIME...MOT...LOC 0226Z 327DEG 38KT 3252 9000 3233 9050
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:15 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 18, 7:15 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
715 PM CDT Sun Aug 18 2024
...New AVIATION...
.DISCUSSION...
Issued at 131 PM CDT Sun Aug 18 2024
Through tonight...
We have a bit of an unusual set up today with a long wave trough
evident over the east CONUS, while a strong midlevel high is parked
over the southern plains. This will bring a combo of heat and severe
hazards today and tonight.
Heat: Temperatures aloft associated with an 850 thermal axis will
support very warm surface temperatures this afternoon with highs
peaking in the upper 90s and low 100s across the area, as NW flow
favors deep mixing. While dewpoints do mix down into the low 70s and
upper 60s, The higher temperatures should compensate. Resulting
heat indices will be in the 105 to 115 range and support the
continuation of an excessive heat warning for much of the area
until 8 PM tonight. Lower dewpoints due to mixing should keep heat
indices closer to the 105 to 110 range for northeastern areas. As
such, this area is under heat advisory until 8 PM.
Severe: It addition to heat, an anomalous jet max around 40 to 50kts
will overspread this very warm unstable airmass with strong flow for
this time of year. A series of shortwaves rounding the base of the
upper trough will help to initiate storm development across central
Arkansas later this afternoon, propagating SSE around the eastern
periphery of the midlevel high. An 850 theta e max should help to
maintain organized complexes, especially along the Mississippi
River. With moisture holding in this zone, the strongly sheared and
unstable environment will be very favorable for cold pool
maintenance and drive a severe, perhaps significant, wind threat.
Damaging winds could even be associated with strong outflow
boundaries well ahead of storms, especially later in the evening. A
slight risk is highlighted for much of the area to account for this.
A less favorable environment in the northeast limits confidence in
severity and longevity and so a marginal has been delineated
there. Storms should continue to progress SSE until late this
evening into tonight. There are a few limiting factors, with very
warm temps aloft and somewhat dry conditions. However, the
thinking is the favorable conditions will be able to overcome the
limitations. /SAS/
Monday Morning through Thursday...
Relief from the staggering heat is on the way! By Monday morning a
welcome regime change will begin to take shape, allowing for
northerly to easterly winds throughout the period. This wind shift,
will be caused by a ridge/surface high building in from Texas and
traversing from the Oklahoma Panhandle to southern Missouri. In
general, the weather for the week can be characterized by drier,
cooler conditions, with highs not exceeding 95F and relative
humidities not exceeding 40% during the day. Overnight lows during
the week will be below 70F, bottoming out in the low 60s Thursday
morning before slowly rebounding towards 70F as the week comes to a
close. In keeping with the theme of drier conditions, we will not
see PWATs climb above 1.2 throughout the period either, allowing for
virtually no chance for showers/thunderstorms.
Fire weather may be an area of concern throughout the week, with our
low relative humidities, winds, and generally favorable
conditions. At this time we will continue to monitor the threat
closely but see no need to signal a heightened threat just yet.
Friday through next Sunday...
There will be chances for afternoon showers as return flow
reinstates itself on the back end of the aforementioned high and a
cut-off low/trough comes in from the Gulf, providing increased
levels of moisture and lift across southern reaches of the
forecast area. We will continue to keep a close eye on this
weekend to hone the coverage, intensity, and chances for
convective activity. /OAJ/DC/
&&
.AVIATION...
(00Z TAFS)
Issued at 706 PM CDT Sun Aug 18 2024
Primary concerns this forecast period will be associated with a
convective system pushing southward across western portions of
the area this evening, especially along/west of the GLH/JAN
corridor, and a convective threat may continue into the HEZ area
overnight into early Monday morning. Otherwise, expect VFR
conditions to prevail for the most part as drier air pushes in
for the remainder of the forecast. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 75 93 70 92 / 30 20 10 0
Meridian 72 94 67 92 / 30 0 0 0
Vicksburg 74 91 69 92 / 30 30 10 0
Hattiesburg 76 96 71 94 / 20 10 0 0
Natchez 74 91 70 92 / 30 30 10 10
Greenville 73 90 67 89 / 40 30 10 0
Greenwood 72 93 67 90 / 20 10 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 8 PM CDT this evening for MSZ018-
019-025>029-032-034>037-040>044-047>066-072>074.
Heat Advisory until 8 PM CDT this evening for MSZ030-031-033-038-
039-045-046.
LA...Excessive Heat Warning until 8 PM CDT this evening for
LAZ007>009-015-016-023>026.
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ074-
075.
&&
SAS20/OAJ/ECIn the hours before
Local storm report, Aug 18, 6:01 PM CDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
601 PM CDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Lightning 2 SSW De Soto 31.94N 88.73W
08/17/2024 Clarke MS Broadcast Media
Lightning caused a house fire on CR 265.
Time estimated.
&&
DLSpecial weather statement, Aug 18, 6:40 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
640 PM CDT Sun Aug 18 2024
MSZ018-190015-
Bolivar MS-
640 PM CDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOLIVAR COUNTY
THROUGH 715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deeson, or 11 miles southeast of White River National Wildlife
Refuge, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shelby, Gunnison, Duncan, Alligator, and Deeson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.
&&
LAT...LON 3412 9066 3398 9066 3385 9091 3396 9097
3397 9096 3398 9096 3402 9099 3402 9090
3403 9089 3406 9089 3409 9087 3410 9089
3409 9092 3412 9095
TIME...MOT...LOC 2339Z 326DEG 37KT 3409 9091
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DLLocal storm report, Aug 18, 8:07 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
807 PM CDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM Tstm Wnd Dmg Duncan 34.04N 90.75W
08/18/2024 Bolivar MS Law Enforcement
Local law enforcement reported a powerline
down near W Main St east of Duncan MS along
with a few downed trees.
&&
CRLocal storm report, Aug 18, 8:11 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
811 PM CDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM Tstm Wnd Gst 2 NW Schlater 33.66N 90.37W
08/18/2024 M59 MPH Leflore MS Mesonet
Recorded by private weather station near
Schlater.
&&
DLLocal storm report, Aug 18, 8:13 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
813 PM CDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM Tstm Wnd Gst 1 ESE Burdett 33.34N 90.89W
08/18/2024 M55 MPH Washington MS Mesonet
Measured by private weather station near
Burdett.
&&
DLLocal storm report, Aug 18, 8:24 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
824 PM CDT Sun Aug 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Tstm Wnd Dmg 1 N Moorhead 33.46N 90.51W
08/18/2024 Sunflower MS Law Enforcement
Law enforcement reported multiple trees and
powerlines down across Sunflower County.
&&
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:26 PM CDT | Severe Thunderstorm Warning | JAN | Humphreys, Leflore, Sunflower, Washington | 64 min |
| Aug 18, 7:43 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Washington | 62 min |
| Aug 18, 8:02 PM CDT | Severe Thunderstorm Warning | JAN | Carroll, Leflore | 26 min |
| Aug 18, 8:05 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Leflore, Sharkey, Washington, Yazoo | 40 min |
| Aug 18, 8:24 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 66 min |
| Aug 18, 8:56 PM CDT | Special Weather Statement | JAN | Madison | 49 min |
| Aug 18, 9:08 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Copiah, Hinds, Madison, Rankin, Warren | 67 min |
| Aug 18, 9:49 PM CDT | Severe Thunderstorm Warning | JAN | Adams, Claiborne, Franklin, Jefferson | 41 min |
| Aug 18, 9:58 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Franklin, Lawrence, Lincoln, Rankin, Simpson and 1 more | 35 min |
| Aug 18, 10:19 PM CDT | Special Weather Statement | JAN | Adams, Franklin | 41 min |
| Aug 18, 10:32 PM CDT | Special Weather Statement | JAN | Jefferson Davis, Lawrence, Lincoln | 58 min |
| Aug 18, 11:24 PM CDT | Special Weather Statement | JAN | Jasper | 51 min |
| Aug 18, 11:36 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Jones | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.